Minnesota, 2011

Damaging Wind in Minnesota, August 5, 2011

August 5, 2011 · NWS DLH · 1 event in 1 county or zone

Weak low pressure brought tropical moisture into the area during the morning of August 5th. A slow moving cold front touched off heavy thunderstorms with locally very heavy rain as it approached the Minnesota Iron Range that afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Weak low pressure brought tropical moisture into the area during the morning of August 5th. A slow moving cold front touched off heavy thunderstorms with locally very heavy rain as it approached the Minnesota Iron Range that afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 5, 2:16 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 5, 2:16 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT FRI AUG 5 2011

.DISCUSSION...A SYNOPTIC BOUNDARY OVER THE NORTHERN TIER OF THE FA
AT 18Z AND A MESOSCALE BOUNDARY IN THE FORM OF A LAKE BREEZE WAS
WORKING ITS WAY INLAND...ESPECIALLY ALONG THE NORTH SHORE OF LAKE
SUPERIOR. A COUPLE OF STORMS HAVE FORMED ON THE NORTHERN END OF
THE LAKE BREEZE IN LAKE COUNTY AND HAVE BECOME FAIRLY
STATIONARY...WHILE THE LAKE BREEZE CONTINUES TO MARCH INLAND.
OTHER CELLS HAVE FORMED ALONG THE IRON RANGE...ESPECIALLY OVER THE
WEST END NEAR GPZ...AND NEAR THE FRONT IN KOOCHICHING COUNTY.
THESE BOUNDARIES WILL CONTINUE TO BE THE FOCUS FOR STORM
DEVELOPMENT UNTIL NEAR SUNDOWN. THE SYNOPTIC FRONT WILL REMAIN
NEARLY STATIONARY OVERNIGHT. SOME EMBEDDED PIECES OF SHORT WAVE
ENERGY WILL ATTEMPT TO MOVE ALONG THE FRONT INTO NORTHERN MN. HAVE
A MENTION OF ISOLD STORMS THIS EVENING.

A SFC LOW ON SATURDAY WILL MOVE INTO NW MN WITH A COLD FRONT
TRAILING INTO EASTERN SD. MODEL DIFFERENCES COME QUICKLY INTO PLAY
WITH THE DEVELOPMENT OF STORMS SATURDAY MORNING. 12Z ECMWF DEVELOPS
THEM ALONG AND AHEAD OF THE FRONT IN CONJUNCTION WITH A VORT LOBE
AHEAD OF UPPER LEVEL TROF. GFS HOLDS OFF ON THE PCPN. GEM/NAM/UKMET
ARE SOMEWHERE IN BETWEEN. HAVE BLENDED THE HPC QPF WITH THE GEM AND
GFS FOR STORMS SATURDAY MORNING. CONTINUE WITH THE BLENDED APPROACH
SATURDAY AFTERNOON WITH THE MORE ROBUST STORMS OVER THE SW THIRD OF
THE FA AND HAVE ALIGNED POPS TO MATCH. PWATS ARE AROUND 1.5
INCHES...SO NOT EXPECTING THE DELUGE THAT OCCURRED EARLIER IN THE
WEEK. HEAVIEST RAIN ON SATURDAY WILL OCCUR OVER THE EXTREME WESTERN
PORTION OF THE FA WHERE SFC MOISTURE CONVERGENCE IS GREATEST.

STORMS WILL CONTINUE OVER THE ENTIRE FA SATURDAY NIGHT AS THE SFC
LOW MOVES THROUGH. AREA OF HIGHEST QPF TRANSLATES TO THE NORTHERN
TIER. PWATS REMAIN AROUND 1.5 INCHES SO HEAVY RAIN STILL A GOOD
POSSIBILITY. STILL USING THE BLENDED APPROACH TO QPF/POPS SATURDAY
NIGHT DUE TO THE MODEL DIFFERENCES.

THE SFC LOW MOVES INTO THE CENTRAL GREAT LAKES SUNDAY. TRENDED THE
QPF/POPS DOWNWARD WITH ITS DEPARTURE USING THE HPC QPF AS A NICE
MODEL BLEND AND FOR TIMING. COOLER AIR FOLLOWS BEHIND THE DEPARTING
LOW SUNDAY NIGHT WITH SFC HIGH. NEXT SYSTEM QUEUES UP FOR AFFECTING
THE FA ON MONDAY AS A SFC LOW IS EXPECTED TO MOVE THROUGH SOUTH
CENTRAL CANADA WITH A COLD FRONT PUSHING IN. MADE NO CHANGES TO
MONDAY.

.EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
A LONG-TERM COOLING TREND BECOMES ESTABLISHED OVER OUR AREA AS
SURFACE LOW PRESSURE AND A STRONG SHORT-WAVE DEEPEN OVER WESTERN
ONTARIO MONDAY NIGHT.  SHOWERS AND SMALL COLD-ADVECTION THUNDER
STORMS WILL CONTINUE THROUGH TUESDAY...THEN END.  HIGH PRESSURE FROM
SASKATCHEWAN WILL CONTINUE TO PULL COLD AIR FROM NORTH-CENTRAL
CANADA INTO OUR AREA AS AN UPPER TROUGH DEEPENS OVER JAMES BAY AND
THE CENTRAL GREAT LAKES.  THE COLD HIGH WILL REMAIN OVER THE GREAT
LAKES THURSDAY AND DRIFT EAST...ALLOWING SHOWERS TO RETURN THURSDAY
NIGHT OR FRIDAY.

&&

.AVIATION...18Z ISSUANCE...
VFR THROUGH THE PERIOD. A WEAK COLD FRONT WITH A LOW-LEVEL CAP AND
UNFAVORABLE THUNDERSTORM DYNAMICS ALOFT AT THIS TIME. THE EAST-
WEST FRONT LIES ALONG A BJI- HIB-BFW LINE...WITH SCATTERED TO
BROKEN CUMULUS TO THE SOUTH AND A FEW AREAS OF MID-CLOUDS TO THE
NORTH. CUMULUS WILL DISSIPATE THIS EVENING. ISOLATED THUNDERSTORMS
SATURDAY MORNING WILL GRADUALLY BECOME MORE NUMEROUS DURING THE
AFTERNOON AND INTO SATURDAY EVENING.

&&

.POINT TEMPS/POPS...
DLH  63  77  60  72 /  20  40  70  20
INL  57  76  57  74 /  20  20  70  10
BRD  64  83  62  75 /  10  60  70  10
HYR  62  86  64  77 /  10  30  70  20
ASX  63  83  62  75 /  10  20  70  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

SHORT TERM...GSF
EXTENDED....EOM
AVIATION...EOM
Hazardous weather outlook, Aug 5, 3:37 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT FRI AUG 5 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060945-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
437 AM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHEASTERN
MINNESOTA. THEY WILL NOT BE SEVERE...BUT WILL HAVE LIGHTNING AND
BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN...HAIL AND HIGH WINDS
WILL OCCUR SATURDAY AFTERNOON AND OVERNIGHT. THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST LATE SATURDAY AFTERNOON AND EVENING OVER
THE AREA.

MORE THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER..SPOTTERS MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.

LSZ121-140>148-060945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
437 AM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTH SHORE AND TWIN
PORTS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN...HAIL AND HIGH WINDS
WILL OCCUR SATURDAY AFTERNOON AND OVERNIGHT. THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST LATE SATURDAY AFTERNOON AND EVENING OVER
THE AREA.

CLC

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 5, 1:23 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT FRI AUG 5 2011

MNZ012-020-051950-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
223 PM CDT FRI AUG 5 2011

...STRONG THUNDERSTORMS NEARLY STATIONARY NORTH OF SILVER BAY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FINLAND TO 10 MILES
NORTHWEST OF BEAVER BAY...NEARLY STATIONARY.

THESE STORMS WILL MAINLY PRODUCE TORRENTIAL DOWNPOURS THAT COULD
PERSIST FOR AWHILE GIVEN THE STATIONARY NATURE OF THE STORMS.
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF GUSTS TO 30 TO 40
MPH...AND SOME PEA SIZE HAIL WILL ALSO BE POSSIBLE

LOCATIONS IMPACTED INCLUDE...
  SILVER BAY...         BEAVER BAY...         FINLAND...

THE HEAVY RAINFALL MAY LEAD TO SOME PONDING OF WATER ON SOME ROADS
OR IN LOW LYING AREAS. SOME SMALLER CREEKS AND STREAMS MAY SEE
INCREASED FLOWS IN THE NEXT HOUR OR SO AS RUNOFF INCREASES.

LAT...LON 4740 9110 4726 9125 4725 9129 4724 9143
      4734 9161 4748 9119

LAMERS
Special weather statement, Aug 5, 1:42 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
242 PM CDT FRI AUG 5 2011

MNZ012-020-052015-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
242 PM CDT FRI AUG 5 2011

...STRONG THUNDERSTORM NORTHWEST OF BEAVER BAY...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEAVER BAY...MOVING
NORTHEAST AT 5 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

THIS STORM WILL MAINLY IMPACT THE AREA ABOUT 7 MILES NORTHWEST OF
BEAVER BAY.

WIND GUSTS OF 40 TO 50 MPH CAN BREAK SMALL TREE LIMBS OR PUSH OVER
SHALLOW ROOTED TREES. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4740 9141 4732 9127 4726 9147 4735 9155

LAMERS
Special weather statement, Aug 5, 1:45 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT FRI AUG 5 2011

MNZ010-018-026-052215-
KOOCHICHING-NORTHERN ITASCA-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK...
GRAND RAPIDS
245 PM CDT FRI AUG 5 2011

...THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS CHIPPEWA NATIONAL FOREST...

SCATTERED THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY SHOWERS WITH RAINFALLS OF AN INCH AN HOUR...HALF INCH HAIL...AND
WINDS GUSTING TO 40 MPH...WILL CONTINUE BETWEEN LITTLEFORK TO THE
NORTH AND GRAND RAPIDS TO THE SOUTH. STRONGEST THUNDERSTORMS WILL
REMAIN JUST SOUTH OF WIRT AND MARCELL AND CONTINUE TO MOVE TOWARD
HIBBING AND CHISHOLM.

EOM
Special weather statement, Aug 5, 2:11 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
311 PM CDT FRI AUG 5 2011

MNZ018-052045-
NORTH ITASCA-
311 PM CDT FRI AUG 5 2011

...STRONG THUNDERSTORM APPROACHING INGER...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SQUAW LAKE...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MAX...                OSLUND...
  SAND LAKE...          INGER...

WINDS OF 50 MPH CAN BREAK SMALL TREE LIMBS OR PUSH OVER SHALLOW
ROOTED TREES. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4767 9387 4747 9405 4758 9434 4773 9422

LAMERS
Special weather statement, Aug 5, 2:19 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT FRI AUG 5 2011

MNZ012-020-021-052045-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
319 PM CDT FRI AUG 5 2011

...STRONG STORMS ALONG THE NORTH SHORE...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS FROM JUST INLAND FROM SILVER BAY TO NEAR
FINLAND. THE STORMS MOVEMENT WAS NEARLY STATIONARY.

THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4747 9099 4737 9115 4728 9123 4721 9133
      4725 9158 4755 9129

DAP

The radar

The Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
August 5, 2:24 PM CST
Where
Itasca County, 6.11 mi SE of Mack
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.500, -93.700

A ten-inch diameter spruce tree came down on Highway 48.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342119.